California, 2004Flash Flood and Winter Storm in California, December 30 to 31, 2004
December 30 to 31, 2004 · NWS LOX · 7 events in 6 counties and zones
A powerful Pacific storm brought more heavy rain, snow and flash flooding to Central and Southern California. Total rainfall amounts ranged from 1 to 3 inches on the coastal plain to between 3 and 6 inches in the mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful Pacific storm brought more heavy rain, snow and flash flooding to Central and Southern California. Total rainfall amounts ranged from 1 to 3 inches on the coastal plain to between 3 and 6 inches in the mountains. The heavy rain resulted in numerous reports of urban and rural flooding. Flash flooding closed Highway 101 at Gaviota. In Lopez Canyon near Paso Robles, a 62 year old man was swept down a flooded creek and was presumed dead. In the mountains of Ventura and Los Angeles counties, snow levels dropped to around 4500 feet, resulting in snow accumulations between 8 and 16 inches. Gusty south to southeast winds between 25 and 40 mph produced mountain visibilities near zero in blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 30, 4:00 AM PST, 6 hours earlier.
Area forecast discussion, Dec 30, 4:00 AM PST, 6 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST THU DEC 30 2004
.SHORT TERM...THE PERSISTENT RIDGE ALOFT THAT GAVE US ALL THE
BEAUTIFUL...DRY WEATHER LAST WEEK HAS BEEN REPLACED BY AN EQUALLY
PERSISTENT...WET UPPER TROUGH PATTERN THAT NAILED THE SOUTHLAND
TUESDAY AND WEDNESDAY WITH RECORD FLOODING RAINS...DAMAGING WINDS...
AND KNEE DEEP SNOWS IN THE MOUNTAINS. WE EXPECT THIS TROUGH TO
LINGER THROUGH EARLY NEXT WEEK BEFORE WE SEE MUCH IN THE WAY OF A
DRYING TREND. THEREFORE...LOOK FOR MOSTLY CLOUDY SKIES...PERIODS OF
RAIN...WITH LITTLE DAY TO DAY CHANGE IN TEMPERATURES FROM NOW
THROUGH TUESDAY.
AS THE UPPER LOW CONTINUES ITS SPIN OFF THE WEST COAST OF THE
US...IT WILL SEND SEVERAL STORMS OUR WAY OVER THE NEXT 7 DAYS. THE
FIRST STORM HAS ALREADY MADE ITS WAY INTO SAN LUIS OBISPO COUNTY
THIS MORNING WHERE ALMOST AN INCH OF RAIN HAS BEEN RECORDED AT ROCKY
BUTTE.
SCATTERED SHOWERS WILL CONTINUE OVER SAN LUIS OBISPO COUNTY THROUGH
TODAY AND MOVE ACROSS SANTA BARBARA COUNTY BY THIS AFTERNOON. RAIN-
FALL ACCUMULATIONS ALONG THE CENTRAL COAST SHOULD BE IN THE 1 TO 3
INCH RANGE...PERHAPS A BIT HIGHER IN SAN LUIS OBSIPO COUNTY. RAIN
SHOULD REACH VENTURA COUNTY THIS AFTERNOON AND OVERSPREAD THE COUNTY
DURING THE EVENING HOURS. RAIN WILL DEVELOP OVER LOS ANGELES COUNTY
LATE EVENING OR OVERNIGHT.
ON FRIDAY...LOOK FOR MODERATE RAIN TO MOVE ACROSS SOUTHERN
CALIFORNIA DURING THE DAY...WHILE SHOWERS WILL DIMINISH OVER THE
CENTRAL COAST OF SAN LUIS OBISPO COUNTY AND WESTERN SANTA BARBARA
COUNTY. LOOK FOR 1 TO 2 INCHES OF RAIN POSSIBLE ALONG THE SOUTH
COAST WITH 2 TO 3 INCHES ALONG THE SOUTH FACING SLOPES OF THE
MOUNTAINS. SNOW LEVELS SHOULD DROP TO 4500 TO 5000 FEET ON FRIDAY
WITH UP TO A FOOT OF SNOW POSSIBLE IN THE MOUNTAINS. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR THE MOUNTAINS OF VENTURA AND
LOS ANGELES COUNTIES FROM 6 PM THIS EVENING THROUGH 6 PM FRIDAY.
WE ARE STILL LOOKING AT A POSSIBLE BREAK IN THE RAINY WEATHER ON
SATURDAY. WHILE WE ARE NOT LOOKING FOR ANY DELUGE...WE CAN EXPECT A
SLIGHT CHANCE FOR SHOWERS. SO...AN UMBRELLA MAY BE PRUDENT.
EXTENDED. MEDIUM RANGE MODELS AGREE THAT A SECOND...COLDER AND
WETTER STORM WILL MOVE DOWN THE CENTRAL COAST LATE SATURDAY AND INTO
THE SOUTHLAND SUNDAY AND MONDAY. WHILE NOT AS STRONG AS THE TUESDAY
AND WEDNESDAY RECORD EVENT...THIS SYSTEM WILL LIKELY BE MUCH
STRONGER THAN THE STORM ON TODAY AND FRIDAY WITH MUCH LOWER SNOW
LEVELS...STRONGER WINDS...HEAVIER RAINS...AND THE POSSIBILITY FOR
MORE THUNDERSTORMS
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX)
WINTER WEATHER ADVISORY (SEE LAXWSWLOX)
&&
DANIELSON
Hazardous weather outlook, Dec 30, 6:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU DEC 30 2004
CAZ034>041-044>047-051>054-059-087-088-311400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST THU DEC 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
THE WET UPPER TROUGH PATTERN THAT NAILED THE SOUTHLAND TUESDAY AND
WEDNESDAY WITH RECORD FLOODING RAINS...DAMAGING WINDS...AND KNEE
DEEP SNOWS IN THE MOUNTAINS...IS EXPECTED TO LINGER THROUGH EARLY
NEXT WEEK BEFORE WE SEE MUCH IN THE WAY OF A DRYING TREND. MOSTLY
CLOUDY SKIES...PERIODS OF RAIN...WITH LITTLE DAY TO DAY CHANGE IN
TEMPERATURES WILL BE THE RULE FOR MOST OF THE PERIOD THROUGH
TUESDAY.
AS THE UPPER LOW SPINS OFF THE WEST COAST...IT WILL SEND SEVERAL
STORMS OUR WAY OVER THE NEXT 7 DAYS. THE FIRST STORM HAS ALREADY
MADE ITS WAY INTO SAN LUIS OBISPO COUNTY THIS MORNING WHERE ALMOST
AN INCH OF RAIN HAS BEEN RECORDED AT ROCKY BUTTE.
SCATTERED SHOWERS WILL CONTINUE OVER SAN LUIS OBISPO COUNTY THROUGH
TODAY AND MOVE ACROSS SANTA BARBARA COUNTY BY THIS AFTERNOON. RAIN-
FALL ACCUMULATIONS ALONG THE CENTRAL COAST SHOULD BE IN THE 1 TO 3
INCH RANGE...PERHAPS A BIT HIGHER IN SAN LUIS OBSIPO COUNTY. RAIN
SHOULD REACH VENTURA COUNTY THIS AFTERNOON AND OVERSPREAD THE COUNTY
DURING THE EVENING HOURS. RAIN WILL DEVELOP OVER LOS ANGELES COUNTY
LATE EVENING OR OVERNIGHT. LOOK FOR STRONG SOUTHERLY WINDS WITH
GUSTS 40 TO 50 MPH AND SNOW DEVELOPING ABOVE 6000 FEET IN THE
MOUNTAINS OF VENTURA AND LOS ANGELES COUNTY OVERNIGHT. THESE
CONDITIONS HAVE PROMPTED THE ISSUANCE OF A WINTER WEATHER ADVISORY
FROM THURSDAY EVENING THROUGH FRIDAY EVENING.
* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
ON FRIDAY...LOOK FOR MODERATE RAIN TO MOVE ACROSS SOUTHERN
CALIFORNIA DURING THE DAY...WITH MODERATE SNOWS IN THE MOUNTAINS.
SNOW LEVELS WILL DROP TO BETWEEN 4500 FEET AND 5000 FEET. WHILE
SHOWERS WILL DIMINISH OVER THE CENTRAL COAST OF SAN LUIS OBISPO
COUNTY AND WESTERN SANTA BARBARA COUNTY. LOOK FOR 1 TO 2 INCHES OF
RAIN POSSIBLE ALONG THE SOUTH COASTAL PLAINS WITH 2 TO 3 INCHES
ALONG THE SOUTH FACING SLOPES OF THE MOUNTAINS. SNOW LEVELS SHOULD
DROP TO 4500 TO 5000 FEET ON FRIDAY WITH UP TO A FOOT OF SNOW
POSSIBLE IN THE MOUNTAINS. WINDS SHOULD DIMINISH SOMEWHAT DURING THE
DAY ON FRIDAY.
WE ARE STILL LOOKING AT A POSSIBLE BREAK IN THE RAINY WEATHER ON
SATURDAY. WHILE WE ARE NOT LOOKING FOR ANY DELUGE...WE CAN EXPECT A
SLIGHT CHANCE FOR SHOWERS. SO...AN UMBRELLA MAY BE PRUDENT.
MEDIUM RANGE MODELS AGREE THAT A SECOND...COLDER AND WETTER STORM
WILL MOVE DOWN THE CENTRAL COAST LATE SATURDAY AND INTO THE
SOUTHLAND SUNDAY AND MONDAY. WHILE NOT AS STRONG AS THE TUESDAY AND
WEDNESDAY RECORD EVENT...THIS SYSTEM WILL LIKELY BE MUCH STRONGER
THAN THE STORM ON TODAY AND FRIDAY WITH MUCH LOWER SNOW LEVELS...
STRONGER WINDS...HEAVIER RAINS...AND THE POSSIBILITY FOR MORE
THUNDERSTORMS. LOOK FOR FURTHER UPDATES ON THIS SYSTEM AS WE
APPROACH THE WEEKEND.
* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DANIELSON
Event by event
4 heavy rain, 2 winter storm, 1 flash flood. Local standard time, as filed.
Heavy Rain, San Luis Obispo
- When
- December 30, 10:00 AM PST to December 31, 7:30 AM PST
- Where
- San Luis Obispo County, Countywide
- Deaths
- 1 direct, 0 indirect
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.387, -120.452 (the zone’s center; the record gives no point)
Heavy Rain, Santa Barbara
- When
- December 30, 10:00 AM PST to 12:00 PM PST
- Where
- Santa Barbara County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.538, -120.031 (the zone’s center; the record gives no point)
Heavy Rain, Ventura
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Ventura County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.358, -119.126 (the zone’s center; the record gives no point)
Winter Storm, N Ventura
- When
- December 31, 2:00 AM PST to 3:00 PM PST
- Where
- N Ventura forecast zone
- Reported by
- GENERAL PUBLIC
Flash Flood, Santa Barbara
- When
- December 31, 4:40 AM PST to 7:00 AM PST
- Where
- Santa Barbara County, Gaviota
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.538, -120.031 (the zone’s center; the record gives no point)
Heavy Rain, Los Angeles
- When
- December 31, 7:30 AM PST to 3:00 PM PST
- Where
- Los Angeles County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Winter Storm, N Los Angeles T X N
- When
- December 31, 7:30 AM PST to 3:00 PM PST
- Where
- N Los Angeles T X N forecast zone
- Reported by
- GENERAL PUBLIC
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Puerto Rico, December 30, 20041 death · 1 event
- Ice Storm in Minnesota, December 30, 200411 events
- Ice Storm in Michigan, December 30, 20049 events
- Blizzard and High Wind in Alaska, December 30 to 31, 200460 kt wind · 8 events
- Ice Storm in Minnesota, December 30, 20046 events
- Ice Storm in North Dakota, December 30, 20045 events
- Heavy Snow in Nevada, December 30 to 31, 20045 events
- Ice Storm in Wisconsin, December 30, 20044 events
- Heavy Snow in Montana, December 30, 20043 events
- High Wind in Oregon, December 30, 200469 kt wind · 3 events
- Heavy Snow in Idaho, December 30 to 31, 20043 events
- Flash Flood in California, December 30, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430717, 5430718, 5430719, 5430722, 5430723, 5430720, 5430721.